Stiripentol for the treatment of super-refractory status epilepticus with cross-sensitivity

Acta Neurol Scand. 2018 Apr;137(4):432-437. doi: 10.1111/ane.12888. Epub 2018 Jan 3.

Abstract

Background: Cross-sensitivity of rash has been reported between various antiepileptic drugs (AEDs). However, few studies have determined the frequency and management of cross-sensitivity in patients with super-refractory status epilepticus (SRSE).

Aims of the study: To examine the optimal AED for treating SRSE with cross-sensitivity.

Methods: We performed a retrospective review of adult patients with SRSE treated at Nagoya City University Hospital, in which we investigated the frequency of cross-sensitivity among patients with SRSE and their clinical and medical profiles.

Results: We identified 10 adult patients with SRSE, 5 of whom had cross-sensitivity. Stiripentol (STP) was administered when previously used AEDs had demonstrated cross-sensitivity and failed to control seizures. After initiation of STP, the dose of general anaesthetics was reduced, and status epilepticus (SE) eventually ceased with co-administered AEDs without additional adverse effects. The mean time to SE cessation after initiation of STP was 30.8 days (range, 18-46 days), mean duration of general anaesthesia was 101.2 days (range, 74-128 days), and mean number of AEDs was 9.0 (range, 6-11).

Conclusions: This study suggests that cross-sensitivity between AEDs is common in adults with SRSE and that STP may be useful for treating SRSE with cross-sensitivity.

Keywords: antiepileptic drugs; cross-sensitivity; skin rash; status epilepticus; stiripentol.

MeSH terms

  • Adult
  • Aged
  • Anticonvulsants / adverse effects*
  • Dioxolanes / therapeutic use*
  • Drug Eruptions / etiology*
  • Female
  • Humans
  • Male
  • Middle Aged
  • Retrospective Studies
  • Seizures / drug therapy
  • Status Epilepticus / drug therapy*
  • Young Adult

Substances

  • Anticonvulsants
  • Dioxolanes
  • stiripentol